Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

May 19, 2006Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 19, 2006, 5:07 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2006, 5:07 PM MDT (23:07 UTC)
Expired
May 19, 2006, 5:30 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 62 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:14 PM MDTTSTM WND GST 75Salt Lake City, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 192307
SVRSLC
UTC011-035-192330-
/O.NEW.KSLC.SV.W.0003.060519T2307Z-060519T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 PM MDT FRI MAY 19 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITY OF BOUNTIFUL
  NORTHWESTERN SALT LAKE COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MAGNA...OR ABOUT 6 MILES
  NORTHWEST OF WEST VALLEY CITY...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH SALT LAKE...WOODS CROSS AND 6 MILES SOUTHWEST OF BOUNTIFUL BY
  530 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4075 11224 4064 11211 4081 11182 4097 11197

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:50 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 19, 2:50 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT FRI MAY 19 2006

.SYNOPSIS...MOISTURE OVER THE AREA THIS EVENING WILL BE REPLACED BY
A DRIER SOUTHWEST FLOW OVER THE WEEKEND AHEAD OF A PACIFIC TROUGH
THAT WILL ARRIVE SUNDAY NIGHT AND MONDAY.

&&

.DISCUSSION...NORTHERN UTAH CONVECTION WAS SUPPRESSED THIS MORNING
UNDER THE INFLUENCE OF COOL OUTFLOW AIR THAT SPREAD INTO THE AREA
OVERNIGHT FROM IDAHO CONVECTION. RESULT HAS BEEN PLENTY OF SUNSHINE
AND CONVECTION NOW GETTING STARTED OVER THE NORTH. SOME CELLS HAVE
ALREADY PRODUCED NEARLY .50 INCH OF RAIN AND SMALL HAIL. MORE OF
THE SAME EXPECTED THROUGH THE REST OF THE EVENING. HAVE ISSUED URBAN
AND SMALL STREAM FLOOD ADVISORY FOR PORTION OF WASATCH FRONT...AND
WILL CONTINUE TO MONITOR FOR SIMILAR CONDITIONS THROUGH THE NEXT FEW
HOURS. HAVE CONTINUED FLOOD WATCH ON LOGAN RIVER WHICH IS ALREADY AT
BANKFUL...BUT WILL NOT GO TO WARNING UNLESS RADAR INDICATES RAIN
DEVELOPING IN THAT AREA.

SOUTHERN UT CONVECTION GOT STARTED EARLIER THIS MORNING...BUT IS
WEAKENING TO LIGHT RAIN SHOWERS WITH JUST A FEW EMBEDDED
THUNDERSTORMS.

A WEAKENING SHORT WAVE TROUGH ALONG THE CA COAST THIS AFTERNOON WILL
EJECT NORTHWARD INTO THE PACNW SAT WITH A RESULTING INCREASE IN
SOUTHWEST FLOW OVER UT. MODELS ARE CONSISTENT IN SHOWING STEEP DROP
IN PRECIPITABLE WATER VALUES AND RH...SO EXPECT MUCH LESS AREAL
COVERAGE IN AFTERNOON CONVECTION SATURDAY THAN TODAY.  MAIN TROUGH
REMAINS FAR ENOUGH WEST THAT WINDS ON SATURDAY WILL NOT BE STRONG
ENOUGH FOR RED FLAG CONDITIONS. WITH FEWER CLOUDS AND WINDS TO MIX
THE ATMOSPHERE...MAX TEMPS SHOULD BE WARMER AGAIN ON
SATURDAY...ESPECIALLY OVER THE NORTH.

WINDS WILL INCREASE ON SUNDAY FOR ANOTHER WELL MIXED WARM DAY.
CONVECTION LIMITED TO THE MOUNTAINS AT MOST.

WELL DEFINED TROUGH WITH COLD FRONT FROM THE WEST WILL PUSH THROUGH
THE AREA MONDAY WITH WIDESPREAD PRECIPITATION THREAT. THIS MIGHT BE
THE HIGHEST THREAT DAY FOR FLOODING ON THE LOGAN RIVER DUE TO RAIN.
SIGNIFICANT COOLING BEHIND THIS FRONT WILL DECREASE MELT RATES OF
REMAINING SNOW. MODELS SIMILAR WITH THIS TROUGH SO CONFIDENCE IS
HIGH IN BRINGING AN END TO THE EXTENDED HEAT WAVE ON MONDAY.

REST OF THE WEEK SHOWS GRADUAL REBOUND TO AVERAGE OR SLIGHTLY ABOVE
AVERAGE TEMPERATURES WITH MINIMAL PRECIP THREAT UNTIL FRIDAY WHEN
ANOTHER TROUGH DROPS INTO THE WEST.

&&

.AVIATION...WITH CONVECTION EXPECTED TO CONTINUE IN AND NEAR THE
SALT LAKE VALLEY...EXPECT PERIODS OF ERRATIC WINDS THROUGH ABOUT
04Z. OVERALL...LAKE BREEZE CONDITIONS WILL CONTINUE INTO EARLY
EVENING...BUT BRIEF PERIODS OF SOUTHERLY WINDS ARE POSSIBLE.

&&

.HYDROLOGY...SNOWMELT HAS MANY RIVERS/STREAMS RUNNING HIGH WITH THE
LOGAN RIVER ABOVE BANKFUL. LOCALLY HEAVY RAIN THIS EVENING WILL HAVE
TO BE WATCHED CLOSELY AND COULD INCREASE FLOWS IN BASINS HIT BY
THESE STORMS. LOGAN RIVER IS NOT CURRENTLY EXPECTED TO REACH FLOOD
STAGE UNLESS RAINFALL OCCURS IN THE DRAINAGE.

&&

.FIRE WEATHER...FIRE WEATHER WATCH CANCELED FOR SATURDAY BUT ISSUED
FOR SUNDAY. INCREASING SOUTHERLY WINDS THIS WEEKEND COUPLED WITH
DRYING OF THE AIRMASS...COULD LEAD TO HAZARDOUS FIRE WEATHER
CONDITIONS OVER SOUTHERN UTAH. A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR SOUTHWEST AND SOUTH CENTRAL UTAH FOR SUNDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH FOR UTZ001 - LOGAN RIVER IN CACHE COUNTY THROUGH
     MONDAY.
     FIRE WEATHER WATCH SUNDAY BELOW 7500 FT FOR FWX ZONES
435...437...439>441.
WY...NONE.

&&

DUNN/SMITH/STRUTHWOLF
Hazardous weather outlook, May 19, 6:45 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT FRI MAY 19 2006

UTZ001>021-WYZ021-201300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
645 AM MDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

CONTINUED MUCH ABOVE NORMAL TEMPERATURES WILL KEEP THE HIGH
ELEVATION SNOW MELT AT AN ACCELERATED PACE. THIS HEAVY RUNOFF
WILL KEEP RIVERS AND STREAMS UP NORTH RUNNING NEAR BANKFULL.
SOME FLOODING COULD DEVELOP ALONG THE LOGAN RIVER...ESPECIALLY IF
RAIN FROM SHOWERS AND THUNDERSTORMS FALLS ON THE DRAINAGE. A FLOOD
WATCH HAS BEEN ISSUED FOR THE LOGAN RIVER IN CACHE COUNTY. SEE THE
LATEST SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ABOVE NORMAL TEMPERATURES AND SNOWMELT RUNOFF WILL CONTINUE THROUGH
THE WEEKEND. INCREASINGLY STRONG SOUTH WINDS ARE EXPECTED OVER THE
WEEKEND AHEAD OF A PACIFIC COLD FRONT. HAZARDOUS FIRE WEATHER
CONDITIONS RESULTING FROM STRONG WINDS AND LOW HUMIDITIES ARE
POSSIBLE. MUCH COOLER CONDITIONS ARE THEN EXPECTED TO DEVELOP BY
MID-WEEK AS A PACIFIC AIRMASS MOVES INTO THE GREAT BASIN.
TEMPERATURES WILL FALL TO NORMAL OR BELOW NORMAL FOR LATE MAY ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:27 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake27 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.